Indiana, 2010

Hail in Indiana, April 7, 2010

April 7, 2010 · NWS IND · 3 events in 3 counties and zones

A cold front came sweeping across Central Indiana during the late afternoon and evening hours on April 7th. This frontal boundary generated a line of thunderstorms that produced a singular, severe hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A cold front came sweeping across Central Indiana during the late afternoon and evening hours on April 7th. This frontal boundary generated a line of thunderstorms that produced a singular, severe hail report. A few other hail reports came in below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 7, 1:25 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 7, 1:25 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT WED APR 7 2010

.DISCUSSION...FORECAST ISSUE IS DEVELOPING STORMS FOR THIS EVENING.

SHORT TERM...SATELLITE AND RADAR SHOW STORMS FIRING ALONG COLD FRONT
NEAR STL IN WARMEST AND MOST UNSTABLE AIR. TORNADO WATCH TO
INCLUDE THESE STORMS. EASTERN ILLINOIS STORMS TO MOVE IN BY 3PM
WHILE LINE WEST OF I-55 DUE IN BY OR BEFORE 6PM AND THEN MOVE
ACROSS FORECAST AREA THROUGH THE EVENING.

AFTER MIDNIGHT AND FROPA SHOWERS TO TAPER OFF THOUGH SOUTHEAST
COUNTIES LIKELY TO TAP INTO CONVECTION FORECAST TO BUILD NORTHEAST
FROM CURRENT DEVELOPMENT IN WESTERN TENNESSEE.

THURSDAY...MUCH COLDER AIR AND CYCLONIC FLOW TO KEEP SKIES MOSTLY
CLOUDY AND ISOLATED SHOWERS SHOULD DEVELOP UNDER THESE CONDITIONS.

THURSDAY NIGHT SKIES WILL GRADUALLY CLEAR AND ALLOW TEMPS TO DROP
INTO MID 30S. WINDS SHOULD STAY UP ENOUGH TO LIMIT FROST BUT BEARS
WATCHING FOR LATER FORECASTS.

LONG TERM...DRY WEATHER FROM FRIDAY THROUGH REMAINDER OF PERIOD AS
TROF LIFTS OUT. FRIDAY NIGHT ALSO POTENTIAL ISSUE FOR FROST AND
BEARS WATCHING. BEYOND THAT TEMPS RETURN TO A BIT ABOVE NORMAL.

&&

.AVIATION...

&&

.AVIATION...DISCUSSION FOR THE 18Z TAFS.

MAINLY MVFR CONDITIONS ARE EXPECTED THIS TAF PERIOD.

SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS OVER CENTRAL
INDIANA WERE INHIBITING HEATING AND DEEPER CONVECTION EARLY THIS
AFTERNOON. STILL AS THE DEEP TROUGH PROGRESSES EASTWARD WITH
FAVORABLE MOISTURE IN PLACE TSRA DEVELOPMENT IS STILL EXPECTED.

ONGOING TRENDS SUGGEST MVFR CEILINGS ASSOCIATED WITH SOME THE
SHOWERS AND STORMS...BUT TIMING THE DEVELOPMENT WILL PROVE TO BE
QUITE DIFFICULT. BEST WINDOWS APPEAR TO BE EARLY THIS AFTERNOON
GIVEN OUR LATEST RADAR TRENDS AND AGAIN LATE THIS AFTERNOON AND
EARLY EVENING AS STRONGER DYNAMICS BEGIN TO PUSH THROUGH. THUS HAVE
TRIED TO FOCUS VCTS AND SHRA MENTIONS AROUND THESE TIMES AND EXPECT
TO MAKE MORE ADJUSTMENT AND UPDATES AS SHOWERS AND STORMS THAT
DEVELOP PUSH TOWARD THE TAF SITES.

AFTER THE COLD FRONTAL PASSAGE TONIGHT...EXPECT GUSTY WINDS TO
CONTINUE GIVEN THE CYCLONIC FLOW. SOUNDINGS AND TIME HEIGHTS
INDICATE TRAPPED STRATO CU THUS MVFR CIGS WILL BE THE WAY TO GO TO
START THURSDAY.

UPDATE...ONLY MINOR CHANGES TO THE ONGOING FORECAST THIS MORNING.
SATELLITE IMAGES DEPICT CLOUD COVER ACROSS MUCH OF THE REGION AND
THIS MAY INHIBIT MAX HEATING THIS AFTERNOON. GIVEN H8 TEMPS NEAR 11C
AND A LACK OF WARM AIR ADVECTION HAVE TWEAKED TEMPERATURES DOWN
SLIGHTLY.

PRECIP TIMING LOOKS OK BUT GIVEN THE SLOWER PROGRESSION TO THE SE
PARTS OF THE FORECAST AREA HAVE REMOVED POPS THROUGH 18Z IN THOSE
LOCATIONS AS RAIN DOES NOT APPEAR IMMINENT IN THE NEXT FEW HOURS.

IF CLOUD COVER HOLDS THIS AFTERNOON...PRECIPITATION WILL MAINLY BE
DYNAMICALLY DRIVEN...RATHER THAN BE AIDED BY DAYTIME HEATING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PUMA
LONG TERM....TUCEK
AVIATION...PUMA
Hazardous weather outlook, Apr 7, 1:40 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EDT WED APR 7 2010

INZ021-028>031-035>049-051>057-060>065-067>072-081845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
240 PM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BECOME NUMEROUS THROUGH THIS EVENING AS THEY
SPREAD EAST ACROSS CENTRAL INDIANA AHEAD OF A STRONG COLD FRONT.
DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL THREATS. AN ISOLATED BRIEF TORNADO IS POSSIBLE.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, Apr 7, 3:39 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT WED APR 7 2010

INZ028-029-035-043-072115-
FOUNTAIN-TIPPECANOE-VERMILLION-WARREN-
439 PM EDT WED APR 7 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN VERMILLION...
NORTHERN FOUNTAIN...WARREN AND WESTERN TIPPECANOE COUNTIES UNTIL 515
PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF COVINGTON...OR 7 MILES EAST OF
DANVILLE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSPORT...
  PENCE...
  WEST LEBANON...
  TAB...
  ATTICA...
  RAINSVILLE...
  PINE VILLAGE...
  SHADELAND...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4041 8754 4049 8744 4049 8710 4037 8690
      4003 8743 4012 8754
TIME...MOT...LOC 2039Z 226DEG 43KT 4019 8744

MRD/50
Local storm report, Apr 7, 4:14 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
514 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             LAFAYETTE               40.41N 86.87W
04/07/2010  E0.25 INCH       TIPPECANOE         IN   AMATEUR RADIO

            FELL AT INTERSECTION OF STATE ROAD 215 AND 700.

&&

AHOMANN
Local storm report, Apr 7, 4:16 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             LAFAYETTE               40.41N 86.87W
04/07/2010  E0.50 INCH       TIPPECANOE         IN   AMATEUR RADIO

            ADAMS AND 18TH ST.

&&

DTUCEK
Local storm report, Apr 7, 4:23 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             LAFAYETTE               40.41N 86.87W
04/07/2010  E0.25 INCH       TIPPECANOE         IN   AMATEUR RADIO

            NE OF I-65 IN NORTHEASTERN LAFAYETTE.

&&

AHOMANN

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Howard

When
April 7, 5:49 PM EST to 5:51 PM EST
Where
Howard County, Kokomo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.480, -86.130

This event occurred at the intersection of Dixon Road and Defenbaugh Street in southwest Kokomo.

Hail, Vigo

When
April 7, 6:00 PM EST to 6:02 PM EST
Where
Vigo County, 1.27 mi ENE of Prairie Creek
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.290, -87.480

This event occurred at the intersection of State Road 246 and State Road 63.

Hail, Clay

When
April 7, 7:10 PM EST to 7:12 PM EST
Where
Clay County, 0.87 mi NE of Clay City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -87.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228403, 228404, 228405.